Jump to content
CrazyBoards.org

Recommended Posts

My mom took lithium and gained 80 lbs...she stopped, but still could not lose the weigth. Now I've been dx with Bipolar too, and I am to start meds soon.

I have had weigth issues in the past...I'm only five foot tall and it's real easy for me to get chubby; I currently alredy am 10 lbs or so above what I wish I was.

My doc says not everyone gets fat. I wonder if he is just lying to encourage me? He says he has even seen people get skinnier on lithium, usually people who tend to overeat when depressed or anxious.

Anyone had such an experience? Is this true or is he just lying?

Link to comment
Share on other sites

I doubt he is lying.  I've heard many accounts of people not gaining weight on meds, but the ones where people do are the ones that tend to stick with you.                               

If you gain weight easily, though, this is a likelihood you have to be prepared for.  I haven't gained weight on my antidepressant, in fact I think I have lost a little.  But I've only been on it for 2 months so I'm sure it's way too early in the game yet to judge.  The only way to know is to try.  Maybe you could say to yourself "I can tolerate x amount of weight gain" and stick with that as a guideline.

Link to comment
Share on other sites

I'm on Lithium and have not gained weight.  (have been on it 16 months now).  I do notice a tendency to fluctate more if my water intake fluctuates, or if I am eating more white carbs, like processed white bread, nachoes, BEER.

I do exercise everyday so that may help with the weight, MAYBE!

Link to comment
Share on other sites

I don't think he's lying, but I also think the pdocs downplay the weight gain side effect a little.

Some meds seem more likely to cause weight gain than others. Discuss your concerns with your doc. It is legitimate to want to keep your weight down, especially on a small frame.

As always the question is, "how bad are your symptoms?" It all comes down to what is easier to live with.

The important thing is that you take care of yourself. You can probably do a better job of that if your BP is properly controlled.

Good luck, let us know how it goes.

Elaine

Link to comment
Share on other sites

Weight gain seems to happen too often -- but by no means does it happen to everyone.

Also, I've found that reasonable eating and exercise has really helped with it, including losing weight I did gain on meds. Like you, I'm only 5'1" tall, so it doesn't take much to make me look big.

I've also found that after a while I stopped gaining weight. I've been stable on my meds for a while now -- no changes recently -- and I've also stopped gaining even though I haven't been sufficiently careful about food and exercise. Sort of reached my own 'maximum' it seems.

Fiona

Link to comment
Share on other sites

I lose weight on Lithium.  In fact, since I started my lithium this last time my appetite has gone downhill big time.  It was already kinda low since my daughter's in Texas and I just...don't like eating alone, but now, I only eat because I have to or I'm too weak.

Link to comment
Share on other sites

Hey thanxs everyone...nice to hear from you all that although gaining is common it's not an automatic minimun sentence from these things.

My pdoc is cconsidering lithium or epival or else tegretol...I am tryng to sell him on lamictal but he's reluctant since he has limited experience with it (he's an older man).

Remarkably though he is taking a week to consult with others and research what may be best in my particular case before prescribing...isn't this impressive? I do trust him; I know he cares. Im lucky that way.

Anyways, thanks...i feel a little less scared.

Link to comment
Share on other sites

I think that is awesome of your doctor to consult with others and research.  I've always believed the smartest people either know it all or at least know where to find the correct information.

And I'm glad you're not feeling as scared.  This can be scary stuff and I am grateful I stumbled up on this group myself. It's helped me the last couples weeks extremely. Keeps up posted on how it goes!

Link to comment
Share on other sites

I would like to add that I think Lamictal works really real for many people not just as an AD but also as a mood stabilizer. Before I had to had other meds to my cocktail Lamictal kept my weight in check, I might even have lost weight on Lamictal.

Good luck with the pdoc. I am also glad to hear he is smart enough to do research when he is not sure about something.

Link to comment
Share on other sites

My pdoc is cconsidering lithium or epival or else tegretol...I am tryng to sell him on lamictal but he's reluctant since he has limited experience with it

i have taken lithium longer thsn i can remember.(not that that is saying much) i have no problem with weight gain, and in fact have lack of appetite frequently. now i take both lamictal, and lithium amongst others. try and stick with the basics first such as lithium, afterall sometimes it is a good thing when it has been around for a while. more time to figure out what doesn't work with it. nothing is perfect and try not to expect the worst in all meds. it is not always correct. unless it is depakote j/k ;)

Link to comment
Share on other sites

  • 13 years later...

Lamictal is weight neutral. I don't know the status of calling Abilify a "mood stabilizer" but it have proven pretty weight neutral. A good regimen of weighing yourself at the same time several times a week and taking the average of those readings. That way if you start to gain you will know it quickly and can try something else. Topamax at weight loss doses 25-50 mg does not generally make people dopey. It is the higher doses that give it the name dopamax.

Edited by notloki
contraction misuse
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...